Browse through our Medical Journals...
CLOZAPINE INDUCED CARDIOMYOPATHY
A 34 year old lady was referred to a chest physician by her general practitioner because of complaints of breathlessness. She was suffering from chronic schizophrenia and was a resident of a community nursing home for mentally disabled. She complained of breathlessness on exertion of 4 week duration. She denied any chest pain or palpitations and could not recollect any episodes of viral illness in the preceding few months. On direct questioning she admitted to orthopnea and paroxysmal nocturnal dyspnoea. Apart from Clozapine she was on combivent inhaler supplied by the GP. She had a 20 year history of smoking and denied any alcohol abuse.
On examination her jugular venous pressure was elevated 5 cm above the sternal angle and she also had moderate ankle oedema. She had regular tachycardia of 120 beats per minute and an s3 gallop on auscultation. Chest examination revealed bibasal crepitations. Rest of the systemic examination was normal.
FBC-normal with normal differential counts
UREA AND ELECTROLYTES - normal
LIVER FUNCTION TESTS - normal
GLUCOSE - normal
AUTO IMMUNE PROFILE - normal
INFLAMMATORY MARKERS - normal
VIRAL SEROLOGY -normal
ECG - sinus tachycardia, T wave inversions in v1-v4,I,aVL
CXR - cardiomegaly
LUNG SPIROMETRY - normal
ECHOCARDIOGRAM - left ventricular systolic dysfunction(Ejection Fraction - 35 %),no valvular pathology.
At this point her heart failure was attributed to CLOZAPINE, which was immediately stopped and she was commenced on diuretics, ACE-Inhibitors and Risperidone. She made an uneventful recovery and when seen 12 weeks later had a normal ECG, CXR and Echocardiogram.
Clozapine is associated with an increased risk of myocarditis especially during, but not limited to, the first month of therapy. Pericarditis, pericardial effusion and cardiomyopathy have also been reported in association with clozapine use, as have heart failure, myocardial infarction and mitral insufficiency; these reports include fatalities.
In patients who develop persistent tachycardia at rest accompanied by other signs and symptoms of heart failure (e.g. chest pain, tachypnoea (shortness of breath), or arrhythmias), the possibility of myocarditis, cardiomyopathy and/or other cardiovascular dysfunction must be considered. Other symptoms which may be present in addition to the above include fatigue, flu-like symptoms, fever that is otherwise unexplained, hypotension and/or raised jugular venous pressure.
The occurrence of such signs and symptoms necessitates an urgent diagnostic evaluation for myocarditis, cardiomyopathy and/or other cardiovascular dysfunction by a cardiologist. Patients with a family history of heart failure should have a cardiac evaluation prior to commencing treatment; clozapine is contraindicated in patients with severe cardiac disease.
In patients in whom myocarditis is suspected, clozapine treatment should be promptly discontinued. Patients with clozapine-induced myocarditis should not be re-exposed to clozapine.
If cardiomyopathy and/or other cardiovascular dysfunction is diagnosed, discontinuation of clozapine, based on clinical grounds, should be considered.
1 Owens DG. Adverse effects of antipsychotic agents: do newer agents offer advantages? Drugs 1996; 51: 895-930.
2 Conley RR. Optimizing treatment with clozapine. J Clin Psychiatry 1998; 59 (suppl 3): 44-48.
3 Alvir JM, Lieberman JA, Safferman AZ, Schwimmer JL, Schaaf JA. Clozapine induced agranulocytosis: incidence and risk factors in the United States. N Engl J Med 1993; 329: 162-67.
4 Honigfeld G, Arellano F, Sethi J, Bianchini A, Schein J. Reducing clozapine-related morbidity and mortality: 5 years of experience with the Clozaril National Registry. J Clin Psychiatry 1998; 59 (suppl 3): 3-7.
5 Young CR, Bowers MB, Mazure CM. Management of adverse effects of clozapine. Schizophr Bull 1998; 24: 381-90.